Alert archive / Nebraska / Flash Flood Warnings in 2019
Flash Flood Warning 29, NWS Omaha, NE
NWS Omaha, NE issued this flash flood warning at May 28, 2019, 4:21 PM CDT for Nemaha County, Richardson County, Nebraska. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 28, 2019, 4:21 PM CDT (21:21 UTC)
- Expired
- May 28, 2019, 8:15 PM CDT
- In force
- 4 hr
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Flood severity
- None
Counties Nemaha County, NE, Richardson County, NE
The radar
The Omaha radar (KOAX), 128 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 867 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- -237 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at May 28, 12:30 PM CDT, 3 hours 51 minutes earlier.
Area forecast discussion, May 28, 12:30 PM CDT, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1230 PM CDT Tue May 28 2019
.UPDATE...
Issued at 1227 PM CDT Tue May 28 2019
Moderate risk of severe storms for southeast NE and southwest IA.
Storms moving through southeast NE remain well north of the warm
front and would have a small hail threat, but would not be the
main show. Expecting stronger, and possibly tornadic storms to
develop AFTER 230 pm through this evening, initially in southeast
NE, and then moving into southwest IA. Farther north, storms
remain well north of the warm front through the evening with
mainly a hail threat, but with gusty winds too.
UPDATE Issued at 637 AM CDT Tue May 28 2019
Have allowed Severe Thunderstorm Watch to expire at 6 AM. Last of
severe storms has just moved out of Page County Iowa, however more
showers and thunderstorms will affect most of eastern Nebraska and
southwest Iowa for a few more hours this morning.
&&
.SHORT TERM...(Today through Thursday)
Issued at 319 AM CDT Tue May 28 2019
Risk of severe thunderstorms and flooding through tonight is the
primary forecast concern.
Upper low pushing into western Colorado early this morning is
forecast to drift into western Nebraska by Wednesday morning, then
gradually fill through Thursday but maintaining mid level weakness
across much of our region. Thus the threat of thunderstorms will
remain in the forecast through at least then.
The best setup for strong to severe storms will come this afternoon
and evening as strong mid level wind fields ahead of approaching
system overspread the Plains. Surface low is forecast to move
through western Kansas toward south central Nebraska by this
evening, pulling effective warm frontal boundary into southeast
Nebraska. Very unstable airmass will reside south of this boundary,
with 2500 J/kg SBCAPE likely. Southwesterly bulk shear vectors are
expected to cut surface front at a steep angle with a magnitude 40-
50kt, suggesting discrete storm mode and attendant risk for large
hail, damaging winds and isolated tornadoes. Elevated convection
north of the front will still be capable of large hail and damaging
winds.
This morning's activity will continue to pose a wind and isolated
hail risk and waves of storms across the state march east. However
more likely is the rainfall of an inch or two that could accumulate
before this activity weakens later this morning.
Various convection-allowing model solutions blow up initial
afternoon convection just after 18Z in southeast Nebraska, expanding
north and east across eastern Nebraska and southwest Iowa by 21Z.
Then an increasing low level jet with approach of surface low will
continue threat for storms well into the evening before lifting
northeast. These additional rounds of storms will focus on far
eastern Nebraska and southwest Iowa. The combination of morning
rains, afternoon rounds of storms, and very wet antecedent soil
conditions in these areas suggest a heightened flash flood risk as
any additional rain will runoff very quickly. Thus have issued a
flash flood watch from the Omaha Metro south and east through
southeast Nebraska and southwest Iowa.
With upper low remaining over our area through Thursday, will have to
maintain at least small shower and thunder chance. Otherwise
somewhat cool-ish temps in the 60s to 70s should rule through
Thursday.
.LONG TERM...(Thursday night through Monday)
Issued at 319 AM CDT Tue May 28 2019
A relative lull in the convective action we've see over the past
couple of weeks will continue from late this week into early next
week. Upper low/trough in the Plains is forecast to rotate southeast
as northwest mid level flow overspreads our region through the
weekend. While occasional ripples in that flow may spark some
convection from time to time, the widespread severe of late is not
expected. However a deepening low off the California coast will
eventually move inland and may ramp up severe chances in the Plains
later next week. But before then, the Friday through Monday period
should be relatively quiet with temperatures a few degrees either
side of 80 each day.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1227 PM CDT Tue May 28 2019
MVFR ceilings at most locations, eventually transitioning to IFR
through the period. Scattered showers in the vicinity at KLNK/KOMA
initially, and while a rumble of thunder could affect KLNK 18-19z,
thunder likely not to impact the TAF sites until 01-02z, and
lingering through 04-08z. East northeast winds eventually becoming
northerly through time.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Flash Flood Watch through Wednesday morning for NEZ052-053-067-
068-090>093.
IA...Flash Flood Watch through Wednesday morning for IAZ069-079-080-
090-091.
&&
UPDATE...DeWald
SHORT TERM...Dergan
LONG TERM...Dergan
AVIATION...DeWaldHazardous weather outlook, May 28, 11:55 AM CDT, 4 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 1155 AM CDT Tue May 28 2019 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-290700- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 1155 AM CDT Tue May 28 2019 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...This Afternoon and Tonight Severe thunderstorms are possible this afternoon and evening, especially in southeast Nebraska and southwest Iowa. Thunderstorms developing in north central Kansas are forecast cross into southeast Nebraska by around 2 pm, then continue moving northeast into southwest Iowa by around 3 to 4 pm. These storms are capable are large hail and damaging winds, along with tornadoes. The greatest threat is along and south of a line from Beatrice to Nebraska City in Nebraska, to Red Oak Iowa. After these storms develop, additional strong thunderstorms could develop between 4 and 7 pm south of Interstate 80. Some of the storms could still produce a tornado across southeast Nebraska this evening. Farther north, elevated storms could produce large hail and gusty winds through the remainder of the evening. Also, additional heavy rain is likely from storms through tonight. The heaviest rain is forecast again, south of Interstate 80 across southeast Nebraska and southwest Iowa, where an additional 1 to 3 inches of rain could occur. Thus, a flash flood watch is in effect for that area. In addition to the risk of flash flooding, river and creek flooding will continue in southeast Nebraska and southwest Iowa, including the Missouri River from Blair downstream to past Rulo. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Minor to moderate river flooding will continue along the Missouri River from Blair south to Rulo. Other small rivers and streams will continue to run high mainly in southeast Nebraska and southwest Iowa. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed along and south of Interstate 80 on this afternoon and evening. DeWald
In the hours before
Local storm report, May 28, 10:34 AM CDT, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1034 AM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1034 AM FLOOD 2 WSW WAHOO 41.21N 96.66W
05/28/2019 SAUNDERS NE PUBLIC
WATER IS OVER HIGHWAY 92 WEST OF WAHOO.
&&
PEARSONLocal storm report, May 28, 11:48 AM CDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1148 AM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 AM TSTM WND GST 2 NE ASHLAND 41.06N 96.35W
05/28/2019 M84 MPH SAUNDERS NE TRAINED SPOTTER
MEASURED BY PERSONAL WEATHER STATION. LARGE
COTTONWOOD TREES DOWNED AND SOME ROOF DAMAGE
IN THE SANDY PT. AREA.
&&
ZAPOTOCNYLocal storm report, May 28, 1:37 PM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
137 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 AM TSTM WND GST 3 SSW ASHLAND 41.00N 96.40W
05/28/2019 E75 MPH CASS NE PUBLIC
DAMAGE TO OUTBUILDINGS. DELAYED REPORT.
&&
ZAPOTOCNYLocal storm report, May 28, 2:02 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
202 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 AM HAIL 2 SE BOYS TOWN 41.24N 96.10W
05/28/2019 E1.00 INCH DOUGLAS NE TRAINED SPOTTER
HAIL PEA TO QUARTER SIZE, DRIFTS UP TO 2
FEET DEEP COVERING ROADS.
0440 AM FLASH FLOOD 2 SE BOYS TOWN 41.24N 96.10W
05/28/2019 DOUGLAS NE TRAINED SPOTTER
2.5 INCHES OF RAIN. ROAD CLOSED. NEARBY
BASEMENTS FLOODED.
&&Local storm report, May 28, 3:47 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
347 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL 2 ESE FALLS CITY 40.06N 95.56W
05/28/2019 E1.00 INCH RICHARDSON NE PUBLIC
1.20 OF RAIN ALSO.
&&
DEWALDLocal storm report, May 28, 4:05 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
405 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM FLOOD 1 WSW LINCOLN 40.81N 96.71W
05/28/2019 LANCASTER NE LAW ENFORCEMENT
SEVERAL ROADS STILL IMPACTED IN LINCOLN WITH
HIGH WATER FROM THIS MORNING.
&&
DEWALDThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 8:10 PM CDT | River Flood Warning | OAX | Saline | 7 days |
| May 27, 8:10 PM CDT | River Flood Warning | OAX | Seward | 58 hr |
| May 27, 9:00 PM CDT | River Flood Warning | OAX | Pierce | 12 hr |
| May 27, 9:00 PM CDT | River Flood Warning | OAX | Seward | 68 hr |
| May 27, 10:55 PM CDT | Severe Thunderstorm Warning | OAX | Gage, Johnson, Lancaster, Otoe | 35 min |
| May 27, 11:18 PM CDT | Severe Thunderstorm Warning | OAX | Johnson, Nemaha, Pawnee, Richardson | 42 min |
| May 27, 11:30 PM CDT | Severe Thunderstorm Warning | OAX | Saline, Seward | 45 min |
| May 27, 11:43 PM CDT | Severe Thunderstorm Warning | OAX | Jefferson, Saline | 47 min |
| May 27, 11:48 PM CDT | Severe Thunderstorm Warning | OAX | Gage, Jefferson, Saline | 42 min |
| May 28, 12:22 AM CDT | Severe Thunderstorm Warning | OAX | Gage, Jefferson, Lancaster, Saline | 38 min |
| May 28, 12:56 AM CDT | Severe Thunderstorm Warning | OAX | Gage, Johnson, Lancaster, Otoe, Pawnee | 49 min |
| May 28, 1:01 AM CDT | Tornado Warning | OAX | Gage, Johnson | 17 min |
| May 28, 1:16 AM CDT | Severe Thunderstorm Warning | OAX | Boone | 44 min |
| May 28, 1:22 AM CDT | Severe Thunderstorm Warning | OAX | Johnson, Nemaha, Otoe | 38 min |
| May 28, 1:56 AM CDT | Severe Thunderstorm Warning | OAX | Boone, Platte | 34 min |
| May 28, 3:18 AM CDT | Flash Flood Watch | OAX | Cass, Douglas, Johnson, Nemaha, Otoe, Pawnee and 2 more | 24 hr |
| May 28, 3:30 AM CDT | Severe Thunderstorm Warning | OAX | Saline, Seward | 30 min |
| May 28, 3:36 AM CDT | Severe Thunderstorm Warning | OAX | Butler, Cass, Lancaster, Saunders | 24 min |
| May 28, 3:51 AM CDT | Severe Thunderstorm Warning | OAX | Cass, Douglas, Lancaster, Sarpy, Saunders | 39 min |
| May 28, 4:17 AM CDT | Flash Flood Warning | OAX | Douglas, Sarpy, Saunders, Washington | 3 hr |
| May 28, 4:23 AM CDT | Severe Thunderstorm Warning | OAX | Douglas, Sarpy | 37 min |
| May 28, 5:10 AM CDT | Flash Flood Warning | OAX | Lancaster | 3 hr |
| May 28, 5:29 AM CDT | Severe Thunderstorm Warning | OAX | Cass, Otoe | 31 min |
| May 28, 6:06 AM CDT | River Flood Warning | OAX | Saline | 4 days |
| May 28, 6:06 AM CDT | River Flood Warning | OAX | Jefferson | 4 days |
| May 28, 6:31 AM CDT | River Flood Warning | OAX | Douglas, Sarpy | 16 days |
| May 28, 7:07 AM CDT | Areal Flood Warning | OAX | Cass, Douglas, Sarpy, Saunders | 5 hr |
| May 28, 7:19 AM CDT | Areal Flood Warning | OAX | Butler, Gage, Jefferson, Lancaster, Saline, Saunders and 1 more | 11 hr |
| May 28, 8:14 AM CDT | River Flood Warning | OAX | Lancaster | 24 hr |
| May 28, 8:14 AM CDT | River Flood Warning | OAX | Cass | 33 hr |
| May 28, 8:21 AM CDT | River Flood Warning | OAX | Saunders | 13 hr |
| May 28, 8:21 AM CDT | River Flood Warning | OAX | Saunders | 19 hr |
| May 28, 9:01 AM CDT | River Flood Warning | OAX | Gage | 21 days |
| May 28, 9:01 AM CDT | River Flood Warning | OAX | Nemaha | 50 hr |
| May 28, 9:01 AM CDT | River Flood Warning | OAX | Cass | 37 hr |
| May 28, 1:44 PM CDT | River Flood Warning | OAX | Butler, Polk, Seward | 3 days |
| May 28, 2:10 PM CDT | River Flood Warning | OAX | Cass, Sarpy | 49 hr |
| May 28, 2:10 PM CDT | River Flood Warning | OAX | Saunders | 24 hr |
| May 28, 2:58 PM CDT | Severe Thunderstorm Warning | OAX | Richardson | 47 min |
| May 28, 3:26 PM CDT | Flash Flood Warning | OAX | Richardson | 4 hr |
| May 28, 3:43 PM CDT | Severe Thunderstorm Warning | OAX | Richardson | 32 min |
| May 28, 6:52 PM CDT | River Flood Warning | OAX | Richardson | 31 hr |
| May 28, 4:55 AM CDT | Severe Thunderstorm Warning | OAX | Mills, Montgomery, Pottawattamie, Shelby | 17 min |
| May 28, 5:53 AM CDT | Severe Thunderstorm Warning | OAX | Fremont, Montgomery, Page | 52 min |
| May 28, 9:20 AM CDT | River Flood Warning | OAX | Fremont | 50 hr |
| May 28, 9:20 AM CDT | River Flood Warning | OAX | Fremont | 62 hr |
| May 28, 9:20 AM CDT | River Flood Warning | OAX | Montgomery | 68 hr |
| May 28, 1:43 PM CDT | River Flood Warning | OAX | Pottawattamie | 44 hr |
| May 28, 1:43 PM CDT | River Flood Warning | OAX | Page | 35 hr |
Nearby
Flash Flood Warnings in Nebraska, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.